Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 55, NWS Des Moines, IA

April 15, 20174 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 15, 2017, 6:29 PM CDT for 4 counties in Iowa. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2017, 6:29 PM CDT (23:29 UTC)
Expired
Apr 15, 2017, 7:30 PM CDT
In force
61 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Black Hawk County, IA, Grundy County, IA, Marshall County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 6:51 PM CDTHAIL 1Lincoln, IAVIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Apr 15, 6:58 PM CDTHAIL 12 Ne Lincoln, IAALSO ESTIMATED WINDS OF 40 TO 50 MPH.
Apr 15, 7:15 PM CDTHAIL 15 Sw Hudson, IAREPORT VIA SOCIAL MEDIA. TIME ESTIMATED BY REPORTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WUUS53 KDMX 152329
SVRDMX
IAC013-075-127-171-160030-
/O.NEW.KDMX.SV.W.0055.170415T2329Z-170416T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
629 PM CDT SAT APR 15 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Marshall County in central Iowa...
  Southwestern Black Hawk County in northeastern Iowa...
  Northwestern Tama County in central Iowa...
  Central Grundy County in central Iowa...

* Until 730 PM CDT.

* At 628 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles north of Grundy Center to near Conrad,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Waterloo, Marshalltown, Grundy Center, Hudson, Reinbeck, Dike,
  Conrad, Meskwaki Casino, Gladbrook, Le Grand, Garwin, Albion,
  Liscomb, Holland, Montour, Beaman, Lincoln, Green Mountain,
  Morrison and Marshalltown Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4244 9236 4198 9267 4200 9313 4247 9284
TIME...MOT...LOC 2328Z 277DEG 22KT 4246 9275 4221 9294 

HAIL...1.00IN
WIND...60MPH
 
$$

Cogil
2 follow-up statements
571 
WWUS53 KDMX 160013
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
713 PM CDT SAT APR 15 2017

IAC013-075-127-171-160030-
/O.CON.KDMX.SV.W.0055.000000T0000Z-170416T0030Z/
Marshall IA-Black Hawk IA-Tama IA-Grundy IA-
713 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN MARSHALL...SOUTHWESTERN BLACK HAWK...NORTHWESTERN
TAMA AND SOUTHEASTERN GRUNDY COUNTIES...

At 713 PM CDT, severe thunderstorms were located along a line
extending from near Hudson to 6 miles west of Traer, moving east at
25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Waterloo, Marshalltown, Hudson, Reinbeck, Meskwaki Casino, Gladbrook,
Le Grand, Garwin, Montour, Lincoln, Green Mountain, Morrison and
Union Grove State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4244 9236 4198 9267 4199 9293 4245 9260
TIME...MOT...LOC 0013Z 277DEG 22KT 4243 9240 4218 9259 

HAIL...1.00IN
WIND...60MPH
 
$$

Cogil
897 
WWUS53 KDMX 160027
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
727 PM CDT SAT APR 15 2017

IAC013-075-127-171-160037-
/O.EXP.KDMX.SV.W.0055.000000T0000Z-170416T0030Z/
Marshall IA-Black Hawk IA-Tama IA-Grundy IA-
727 PM CDT SAT APR 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL...
SOUTHWESTERN BLACK HAWK...NORTHWESTERN TAMA AND SOUTHEASTERN GRUNDY
COUNTIES WILL EXPIRE AT 730 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Iowa.

LAT...LON 4244 9236 4198 9267 4199 9293 4245 9260
TIME...MOT...LOC 0027Z 277DEG 22KT 4242 9231 4217 9250 

$$

Cogil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:53 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 15, 3:53 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
353 PM CDT Sat Apr 15 2017

.SHORT TERM.../Tonight through Sunday/
Issued at 353 PM CDT Sat Apr 15 2017

Message of the Day: Strong to Severe Thunderstorm Potential
Hazards: Lightning, Large Hail, Damaging Winds
Confidence: Medium

Experimental GOES 16 vis/water vapor data picking up on small-scale
MCV across northern Iowa...moving out of our area. Though uncapped,
not enough energy/instability to push storms to severe levels across
our north in the near-term. Clouds associated with this MCV have
helped gunk up the warm sector all day...effectively nullifying any
differential heating support. Subjective 20z sfc analysis places
the initial trough axis boundary across NW Iowa into SE
Nebraska...and shows another meso-low located over SE Nebraska. It
is almost starting to appear as if any threat for severe wx will
be driven by this low. SPC Mesoanalysis showing the best support
of svr wx being drawn up with the instability axis associated
low. 0-6km MUCAPE values reach around 2500 J/kg and there appears
to be a pocket of 40 to 50 kt effective bulk shear being drawn
into far southern/SW IA. Additionally, SPC mesoanalysis shows a
surge of 8 to 8.5 C/km mid-level lapse rates. Low-level lapse
rates are generally minimal...struggling to exceed 6 to 7 C/km.
DCAPE values touch 1000 J/KG, and SPC Mesoanalysis points to
elevated 0-1km effective helicity...though LCL heights are close
to 1000m which is borderline. In all, am really focusing on far
southern/SW Iowa for any severe threat. All modes cannot be ruled
out, though large hail easily seems to be the primary threat.

By 09z Sun, precip generally looks to be east of our area, with high
pressure, notable dry air entrainment, and large-scale subsidence
being ushered in advance of this sfc high. Sunday looks to be a very
sunny day, with temperatures solidly in the 60s and gradually
decreasing winds.

.LONG TERM.../Sunday night through Saturday/
Issued at 353 PM CDT Sat Apr 15 2017

Zonal flow Sunday night will evolve to weak ridging on Monday,
which will provide for plenty of sunshine and above normal
temperatures. Stayed close to initial guidance for highs with
850mb temperatures ranging from 7 to 10C with return southerly
flow winds across the state. Meanwhile, a shortwave trough that
arrived on the Northwest Coast Sunday night will move eastward
across the northern Rockies and be nearing the Red River of the
North by early Tuesday. At the surface, a cold front will approach
from the west. All models show that the cold front will pass
through the area on Tuesday likely in the afternoon or evening. If
it does pass during peak heating, this gives the best
opportunity for severe weather as there are steep low-level lapse
rates that would allow for strong updrafts along with low
freezing and wet bulb zero heights for possible hail growth.

While this cold front will clear rain chances for about 24 hours or
so, another potent shortwave will begin to approach late Wednesday
and early Thursday bringing showers and storms back into the state.
Rain amounts will average between 0.5 and 1.5 inches. This shortwave
will depart as a more amplified trough enters the Rockies and moves
onto the Plains late this week and early next weekend. Timing and
placement of the surface low differ between the Euro, GFS, and
Canadian with the consensus at this point being that the low
should stay south of Iowa. The best chance for any additional
rain, therefore, looks to be over the southeastern half of the
state. With continued chances of rain through next week, rivers
will continue to be monitored for possible rises that may
necessitate river flood watches and/or warnings. As for
temperatures, above normal temperatures early in the week will
transition in the wake of Tuesday's cold front downward and may be
below climatological values by late next week and early next
weekend.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1237 PM CDT Sat Apr 15 2017

Boom or bust TAF period as VFR conditions may ensue if
thunderstorms miss TAF sites. Overall confidence low-medium. Major
concern will be CIGs if TAF sites take direct hit. May need TEMPO
for IFR conditions for an hour or so during storms. VSBYs may also
drop to 1 mile or less during heavier storms. Right now,
confidence not high enough to include IFR at any site...beyond the
next hour or so at KFOD. On the backside between 06z and 12z
Sun...will need to watch for timing of clearing skies and
VFR...which should persist for the remainder of the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kotenberg
LONG TERM...Ansorge
AVIATION...Kotenberg
Hazardous weather outlook, Apr 15, 3:55 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
355 PM CDT Sat Apr 15 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-162100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
355 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few severe thunderstorms are possible late this afternoon and
into this evening. The primary threat is ping pong sized hail with
a lesser threat being damaging wind gusts to 60 mph and perhaps
an isolated tornado. Localized flash flooding is also a threat
where rainfall from Friday and Saturday morning have created
saturated soils, which could lead to increased runoff rates.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong thunderstorms are possible again early Tuesday into
Tuesday night. Additional thunderstorms are possible by later
Wednesday into early Thursday. Locally heavy rainfall is possible
with each event.

.SPOTTER INFORMATION STATEMENT...

Spotter may be needed later this evening. Reports of any severe
weather and rainfall amounts and their impacts would be greatly
appreciated.

Ansorge

In the hours before

Local storm report, Apr 15, 4:52 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             1 SE YETTER             42.31N 94.84W
04/15/2017  E1.00 INCH       CALHOUN            IA   TRAINED SPOTTER

            NICKELS TO QUARTER SIZED HAIL. HAIL COVERING
            THE GROUND. WINDS OF 50 MPH.

&&
Local storm report, Apr 15, 5:08 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
508 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             4 ENE YETTER            42.34N 94.77W
04/15/2017  M1.00 INCH       CALHOUN            IA   TRAINED SPOTTER

&&
Local storm report, Apr 15, 5:24 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     3 NNE SAC CITY          42.46N 94.98W
04/15/2017  E50 MPH          SAC                IA   TRAINED SPOTTER

&&
Local storm report, Apr 15, 5:57 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
557 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 SSW FONDA             42.56N 94.86W
04/15/2017  E1.50 INCH       POCAHONTAS         IA   TRAINED SPOTTER

&&
Local storm report, Apr 15, 6:10 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     2 SW NEW PROVIDENCE     42.27N 93.20W
04/15/2017  E60 MPH          HARDIN             IA   AMATEUR RADIO

&&
Local storm report, Apr 15, 6:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             2 S ELDORA              42.33N 93.10W
04/15/2017  M0.88 INCH       HARDIN             IA   TRAINED SPOTTER

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 12:03 PM CDTSpecial Weather StatementDMXCalhoun, Crawford42 min
Apr 15, 1:26 PM CDTSpecial Weather StatementDMXCalhoun34 min
Apr 15, 3:57 PM CDTSpecial Weather StatementDMXGreene33 min
Apr 15, 4:05 PM CDTSpecial Weather StatementDMXSac40 min
Apr 15, 4:15 PM CDTSevere Thunderstorm WarningDMXCalhoun, Sac45 min
Apr 15, 4:54 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac51 min
Apr 15, 4:58 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster47 min
Apr 15, 5:33 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Marion, Warren57 min
Apr 15, 5:49 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story56 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.